Introduction: In the last few years, immune checkpoint inhibitors (ICPis) have become a common treatment of cancer. ICPis are associated with peculiar immune side effects, termed immune-related adverse events (irAEs). Thyroid disfunction is a common irAE, but clinical manifestation, severity, and pathogenesis can be variable. While destructive thyroiditis and hypothyroidism are the most common thyroid irAEs induced by ICPis, autoimmune hyperthyroidism (Graves' disease) is rare. We describe a case of a Graves' disease induced by anti-PD-1 therapy and we review the previous reports on this issue. Case presentation: A 51-year-old man developed an overt autoimmune hyperthyroidism 2 months after he had started nivolumab (anti-PD-1) therapy for a metastatic non-small cell lung cancer. Although TSH-receptor autoantibodies (TRAb) were negative, the persistence of hyperthyroidism, the hypervascular pattern at thyroid ultrasound, and the high uptake at thyroid scintigraphy were all features suggestive of Graves' disease. Methimazole was started with the prompt restoration of euthyroidism. TRAb remained undetectable during the entire follow-up. Conclusions: Autoimmune hyperthyroidism can be induced by anti-PD-1 treatment. TRAb were negative in both cases of nivolumab-induced Graves' disease described to date. A correct differential diagnosis between destructive thyroiditis and autoimmune hyperthyroidism is crucial for the appropriate treatment.

Graves' Disease Induced by Immune Checkpoint Inhibitors: A case report and Review of the literature

Alessandro Brancatella;Nicola Viola;Paolo Vitti;Claudio Marcocci;Francesco Latrofa
2019-01-01

Abstract

Introduction: In the last few years, immune checkpoint inhibitors (ICPis) have become a common treatment of cancer. ICPis are associated with peculiar immune side effects, termed immune-related adverse events (irAEs). Thyroid disfunction is a common irAE, but clinical manifestation, severity, and pathogenesis can be variable. While destructive thyroiditis and hypothyroidism are the most common thyroid irAEs induced by ICPis, autoimmune hyperthyroidism (Graves' disease) is rare. We describe a case of a Graves' disease induced by anti-PD-1 therapy and we review the previous reports on this issue. Case presentation: A 51-year-old man developed an overt autoimmune hyperthyroidism 2 months after he had started nivolumab (anti-PD-1) therapy for a metastatic non-small cell lung cancer. Although TSH-receptor autoantibodies (TRAb) were negative, the persistence of hyperthyroidism, the hypervascular pattern at thyroid ultrasound, and the high uptake at thyroid scintigraphy were all features suggestive of Graves' disease. Methimazole was started with the prompt restoration of euthyroidism. TRAb remained undetectable during the entire follow-up. Conclusions: Autoimmune hyperthyroidism can be induced by anti-PD-1 treatment. TRAb were negative in both cases of nivolumab-induced Graves' disease described to date. A correct differential diagnosis between destructive thyroiditis and autoimmune hyperthyroidism is crucial for the appropriate treatment.
2019
Brancatella, Alessandro; Viola, Nicola; Brogioni, Sandra; Montanelli, Lucia; Sardella, Chiara; Vitti, Paolo; Marcocci, Claudio; Lupi, Isabella; Latrofa, Francesco
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11568/1024020
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? 30
  • Scopus 41
  • ???jsp.display-item.citation.isi??? 40
social impact